Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Singular perturbations and the transition from thin plate to membrane

Author: Zeev Schuss
Journal: Proc. Amer. Math. Soc. 58 (1976), 139-147
MSC: Primary 35B25
MathSciNet review: 0412571
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The equation

$\displaystyle \frac{{E{h^2}}}{{12(1 - {\sigma ^2})}}{\Delta ^2}w - \sum\limits_... ..._i}}}\left( {{\sigma _{ij}}\frac{{\partial w}}{{\partial {x_j}}}} \right) = f} $

describing the normal displacement $ w$ of a thin elastic plate of thickness $ h$ under uniform tension in equilibrium is considered. It is shown that if the displacement and its normal derivative on the edge of the plate are bounded uniformly with respect to $ h$ then the solution $ u$ of the membrane equation

$\displaystyle - \sum\limits_{ij = 1}^2 {\frac{\partial }{{\partial {x_i}}}\left( {{\sigma _{ij}}\frac{{\partial u}}{{\partial {x_j}}}} \right)} = f$

with the same boundary values as $ w$ approximates the displacement throughout the plate in the $ {L^2}$ sense. Herein, the rate

$\displaystyle ( \ast )\quad \iint\limits_\Omega {\vert w(x) - u(x){\vert^2}dx \in C{h^2}}\iint\limits_\Omega {\vert f(x){\vert^2}}dx$

is given, where $ C$ is a constant independent of $ h$ and $ f$, and $ \Omega $ in the face of the plate. This extends the results of A. Friedman [6] and F. John [10] up to the boundary and improves the rate of convergence in ($ ( \ast )$) given by J. L. Lions [12] and W. M. Greenlee [7] from $ h$ to $ {h^2}$.

References [Enhancements On Off] (What's this?)

  • [1] M. S. Baouendi and C. Goulaouic, Régularité et théorie spectrale pour une classe d’opérateurs elliptiques dégénérés, Arch. Rational Mech. Anal. 34 (1969), 361–379 (French). MR 0249844,
  • [2] C. Bardos, D. Brézis, and H. Brezis, Perturbations singulières et prolongements maximaux d’opérateurs positifs, Arch. Rational Mech. Anal. 53 (1973/74), 69–100 (French). MR 0348247,
  • [3] Pierre Bolley and Jacques Camus, Sur une class d’opérateurs elliptiques et dégénérés à plusieurs variables, Contributions à l’analyse fonctionnelle, Soc. Math. France, Paris, 1973, pp. 55–140. Bull. Soc. Math. France, Mém. No. 34 (French). MR 0481502
  • [4] Nelson Dunford and Jacob T. Schwartz, Linear Operators. I. General Theory, With the assistance of W. G. Bade and R. G. Bartle. Pure and Applied Mathematics, Vol. 7, Interscience Publishers, Inc., New York; Interscience Publishers, Ltd., London, 1958. MR 0117523
  • [5] Avner Friedman, Partial differential equations, Holt, Rinehart and Winston, Inc., New York-Montreal, Que.-London, 1969. MR 0445088
  • [6] Avner Friedman, Singular perturbations for partial differential equations, Arch. Rational Mech. Anal. 29 (1968), 289–303. MR 0226164,
  • [7] W. M. Greenlee, Rate of convergence in singular perturbations, Ann. Inst. Fourier (Grenoble) 18 (1968), no. fasc. 2, 135–191, vi (1969) (English, with French summary). MR 0241795
  • [8] Einar Hille, Analytic function theory. Vol. II, Introductions to Higher Mathematics, Ginn and Co., Boston, Mass.-New York-Toronto, Ont., 1962. MR 0201608
  • [9] Denise Huet, Singular perturbations of elliptic problems, Ann. Mat. Pura Appl. (4) 95 (1973), 77–114. MR 0328289,
  • [10] Fritz John, The transition from thin plate to membrane in the case of a plate under uniform tension, Continuum mechanics and related problems of analysis (on the occasion of the eightieth birthday of Academician N. I. Mushelišvili) (Russian), Izdat. “Nauka”, Moscow, 1972, pp. 193–201. MR 0381431
  • [11] L. Landau and E. Lifschitz, Continuum mechanics, OGIZ, Moscow, 1948; English transl., Pergamon Press, London; Addison-Wesley, Reading, Mass., 1958. MR 10, 582; 19, 1230.
  • [12] J.-L. Lions, Perturbations singulières dans les problèmes aux limites et en contrôle optimal, Lecture Notes in Mathematics, Vol. 323, Springer-Verlag, Berlin-New York, 1973 (French). MR 0600331
  • [13] M. I. Višik and V. V. Grušin, Boundary value problems for elliptic equations which are degenerate on the boundary of the domain, Mat. Sb. (N.S.) 80 (122) (1969), 455–491 (Russian). MR 0257562
  • [14] M. I. Višik and L. A. Ljusternik, Regular degeneration and boundary layer for linear differential equations with a small parameter, Uspehi Mat. Nauk 12 (1957), no. 5 (77), 3-122; English transl., Amer. Math. Soc. Transl. (2) 20 (1962), 239-364. MR 20 #2539; 25 #322.
  • [15] J. J. Kohn and L. Nirenberg, Degenerate elliptic-parabolic equations of second order, Comm. Pure Appl. Math. 20 (1967), 797–872. MR 0234118,

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 35B25

Retrieve articles in all journals with MSC: 35B25

Additional Information

Keywords: Singular perturbations, higher order elliptic boundary value problems, thin plates and membranes
Article copyright: © Copyright 1976 American Mathematical Society

American Mathematical Society